The Effect of Discontinuing Denosumab in Patients With Rheumatoid Arthritis Treated With Glucocorticoids

Kenneth G. Saag, Michele T. McDermott, Jonathan Adachi, Willem Lems, Nancy E. Lane, Piet Geusens, Robert Kees Stad, Li Chen, Shuang Huang, Robin Dore, Stanley Cohen

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: To evaluate changes in bone turnover and bone mineral density (BMD) in patients with rheumatoid arthritis (RA) receiving glucocorticoids, after discontinuation of denosumab for 12 months. Methods: We conducted a randomized, double-blind, placebo-controlled, phase II study of RA patients. Patients received placebo, denosumab 60 mg, or denosumab 180 mg every 6 months for 12 months and were followed up for an additional 12 months after discontinuation, during which no bone loss prevention therapy was instituted. Changes from baseline in serum C-terminal telopeptide of type I collagen (CTX), serum procollagen type I N-terminal propeptide (PINP), and lumbar spine and total hip BMD were evaluated. Results: In this post hoc analysis of patients treated with glucocorticoids at study baseline (n = 82), levels of CTX and PINP decreased significantly from baseline in both denosumab groups. Following denosumab discontinuation, CTX returned to baseline and was not significantly different from the placebo group 6 and 12 months after discontinuation. Median percentage changes from baseline PINP in those treated with denosumab 60 mg were −0.16% and 15.3% at 6 and 12 months, respectively, after discontinuation (P = 0.062 and P = 0.017, versus placebo); corresponding changes with denosumab 180 mg were 9.0% and 75.8%, respectively (P = 0.018 and P = 0.002 versus placebo). Compared to placebo, lumbar spine and total hip BMD increased in patients receiving denosumab and returned to baseline 12 months after discontinuation. No osteoporotic fractures were reported during treatment or in the off-treatment period. Conclusion: In this analysis of short-term denosumab use in RA patients receiving glucocorticoids, denosumab discontinuation resulted in a gradual increase in bone turnover, which was associated with a return to baseline lumbar spine and total hip BMD.

Original languageEnglish (US)
JournalArthritis and Rheumatology
DOIs
StateAccepted/In press - 2021

ASJC Scopus subject areas

  • Immunology and Allergy
  • Rheumatology
  • Immunology

Fingerprint

Dive into the research topics of 'The Effect of Discontinuing Denosumab in Patients With Rheumatoid Arthritis Treated With Glucocorticoids'. Together they form a unique fingerprint.

Cite this